Over-the-counter painkillers raise the risk for tinnitus, study warns

BOSTON, Mass. — Taking over-the-counter pain relievers could lead to a 20-percent higher risk of developing ringing in the ears — a condition doctors call tinnitus. Researchers from Brigham and Women’s Hospital also found that regular use of aspirin among women under 60 increased this risk as well.

Over-the-counter (OTC) analgesics killers are common medications purchasable without a prescription and generally have a good safety profile. This group includes NSAIDs, acetaminophen (Tylenol), or COX-2 inhibitors. However, using these painkillers beyond the recommended dose can cause potential harm.

“Even though these analgesics are widely available without a prescription, these are still medications, and there are potential side effects,” says Sharon Curhan, MD, ScM, of the Brigham’s Channing Division of Network Medicine in a media release. “For anyone who is considering taking these types of medications regularly, it is advisable to consult with a health care professional to discuss the risks and benefits and to explore whether there are alternatives to using medication.”

Limiting aspirin use can avoid ringing in the ears

While tinnitus is common — over 50 million Americans experience some form of it — it is difficult to treat. Most people describe it as a ringing which comes from hearing a sound that is not actually present. Tinnitus can be temporary, but about 20 million people experience a chronic version.

The research team investigated the risk factors leading up to hearing loss and tinnitus in 69,455 women as part of the Conservation of Hearing Study. The women were between 31 and 48 years-old and had their hearing symptoms tracked for 20 years.

The findings show that using moderate-dose aspirin for six to seven days a week led to a 16-percent higher risk of developing tinnitus. This association was found in women younger than 60, but not in older women. Regular use of low-dose aspirin did not appear to cause tinnitus.

Women overusing NSAIDs or acetaminophen resulted in an almost 20-percent higher risk of developing tinnitus. Using COX-2 inhibitors two or more days a week also increased the risk of hearing issues by the same amount.

“Based on these findings, it will be informative to examine whether avoidance of analgesics may help alleviate tinnitus symptoms,” Dr. Curhan concludes. “OTC analgesics clearly have benefits with short-term use. However, frequent use of these medications and use over long periods of time may increase the risk of tinnitus and may cause other adverse health effects. Therefore, it is important to take these medications mindfully and to limit their use as much as possible, and to discuss any change in medication use, whether prescription or non-prescription, with your health-care provider.”

The study is published in the Journal of General Internal Medicine.

About the Author

Jocelyn Solis-Moreira

Jocelyn is a New York-based science journalist whose work has appeared in Discover Magazine, Health, and Live Science, among other publications. She holds a Master’s of Science in Psychology with a concentration in behavioral neuroscience and a Bachelor’s of Science in integrative neuroscience from Binghamton University. Jocelyn has reported on several medical and science topics ranging from coronavirus news to the latest findings in women’s health.

The contents of this website do not constitute advice and are provided for informational purposes only. See our full disclaimer

Leave a Reply

Your email address will not be published.